Utah, 2012Drought in Utah, October 1 to 31, 2012
October 1 to 31, 2012 · NWS GJT · 7 events in 7 counties and zones
Near to below normal precipitation was recorded across eastern Utah during the month of October 2012. As a result severe to extreme drought conditions changed little during the month across this portion of the state, with negative impacts to both hydrologic and agricultural interests.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Near to below normal precipitation was recorded across eastern Utah during the month of October 2012. As a result severe to extreme drought conditions changed little during the month across this portion of the state, with negative impacts to both hydrologic and agricultural interests.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Sep 30, 8:47 PM MST, 3 hours 13 minutes earlier.
Area forecast discussion, Sep 30, 8:47 PM MST, 3 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
947 PM MDT SUN SEP 30 2012
.SHORT TERM...(THIS EVENING THROUGH MONDAY NIGHT)
ISSUED AT 230 PM MDT SUN SEP 30 2012
THIS EVENING...
UNDER A NORTHERLY FLOW ALOFT...STILL A FAIR AMOUNT OF MID
LEVEL MOISTURE MAINLY ACROSS THE EASTERN QUARTER OF OUR CWA THAT
COULD PRODUCE A FEW SHOWERS OR THUNDERSTORMS INTO THE EARLY
EVENING HOURS DUE TO DAYTIME HEATING. CLOUDS AND SHOWERS SHOULD
BEGIN DECREASING AROUND SUNSET. CLEAR SKIES PREVAILING ACROSS THE
REMAINDER OF OUR CWA.
TONIGHT THROUGH MONDAY NIGHT...
MODELS STILL INDICATING THE NORTHERLY FLOW ALOFT TO BE TURNING
MORE NORTHWEST BY LATE MONDAY AND MONDAY NIGHT. EXPECT THE MAIN
EFFECT OF THIS WILL BE LESS MID LEVEL MOISTURE FOR THE EASTERN
PART OF OUR CWA ON MONDAY AFTERNOON/EARLY EVENING. OTHERWISE...
DRY WEATHER WILL PREVAIL ACROSS OUR CWA...WITH ABUNDANT SUNSHINE.
STILL EXPECT SOME CLOUD DEVELOPMENT ASSOCIATED WITH DAYTIME
HEATING MONDAY AFTERNOON...BUT LESS EXTENSIVE THAN TODAY. LITTLE
CHANGE IN TEMPERATURES EXPECTED THROUGH THE PERIOD...WITH
UNSEASONABLY MILD MAX TEMPERATURES 5-10 DEGREES ABOVE NORMAL AND
MIN TEMPERATURES GENERALLY JUST A FEW DEGREES ABOVE NORMAL.
.LONG TERM...(TUESDAY THROUGH SUNDAY)
ISSUED AT 230 PM MDT SUN SEP 30 2012
NO BIG CHANGES ARE SEEN TUESDAY IN THE SENSIBLE WX PATTERN...
ALTHOUGH WEST WINDS WILL BEGIN TO PICK UP ACROSS THE NRN ZONES
DURING THE AFTERNOON. THIS WILL BE THE RESULT OF AN APPROACHING
STRONG TROF OF LOW PRESSURE DROPPING SWRD OUT OF CANADA INTO THE
NRN ROCKIES. HEIGHTS WILL BEGIN TO FALL BY TUESDAY NIGHT AS THIS
DEEP TROF SINKS SWRD. THERE MAY BE SOME INCREASE IN CLDS MAINLY
ACROSS THE NRN MTNS. ELSEWHERE CLEAR COOL NIGHT CAN BE EXPECTED
FOR ERN UT AND WRN CO.
THE TROF AND ITS ASSOCIATED COLD FRONT WILL DROP DOWN INTO THE NRN
PART OF OUR FORECAST AREA BY MID-DAY WEDNESDAY...AND PUSH AS FAR
SOUTH AS A LINE FROM MONTICELLO TO TELLURIDE BY EARLY EVENING. BRISK
WEST TO SOUTHWEST WINDS WILL PRECEDE THE FRONT...FOLLOWED BY
MODERATE NWRLY WINDS AFTER COLD FRONTAL PASSAGE. SOME CONCERN EXISTS
THAT CRITICAL FIRE WX PARAMETERS OF RH AND WIND SPEED MAY BE
MET...AND WE WILL CONTINUE TO MONITOR THAT SITUATION. THERE ALSO IS
A SLIGHT CHANCE OF SHWRS OR TSTMS FAVORING THE PARK...GORE AND
FLATTOP MTNS REGIONS.
MUCH COOLER AIR WILL INVADE THE ENTIRE CWA WEDNESDAY NIGHT AND
CURRENT GUIDANCE SUGGESTS FREEZE WARNINGS MAY BE NEEDED FOR
PORTIONS OF THE NW PLATEAU AND HIGHER VALLEYS. FOR THE REMAINDER
OF THE WEEK DRY CONDITIONS WILL PREVAIL ACCOMPANIED BY BREEZY
AFTERNOON WEST TO NORTHWEST WINDS...PREDOMINANTLY ACROSS THE
NORTHERN ZONES.
&&
.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z MONDAY NIGHT)
ISSUED AT 945 PM MDT SUN SEP 30 2012
CUMULUS CLOUDS OVER THE MOUNTAINS WILL CONTINUE DISSIPATING. VFR
CONDITIONS WILL PREVAIL ACROSS ALL OF WESTERN CO AND EASTERN UT
TONIGHT AND MONDAY MORNING. ISOLATED SHOWERS AND THUNDERSTORMS
OVER THE PEAKS NEAR THE CONTINENTAL DIVIDE WILL CAUSE LOCAL
MOUNTAIN TOP OBSCURATIONS MONDAY AFTERNOON...WITH VFR CONDITIONS
AT ALL TAF SITES.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...NONE.
UT...NONE.
&&
SHORT TERM...JRP
LONG TERM...MC
AVIATION...CC
Hazardous weather outlook, Sep 30, 4:45 AM MST, 19 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MDT SUN SEP 30 2012
COZ001>014-017>023-UTZ022>025-027>029-011200-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
545 AM MDT SUN SEP 30 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
ISOLATED SHOWERS AND THUNDERSTORMS WILL DEVELOP ALONG THE
CONTINENTAL DIVIDE DURING THE AFTERNOON...CONTINUING INTO THE
EARLY EVENING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
GUSTY WEST TO SOUTHWEST WINDS COMBINED WITH LOW RELATIVE HUMIDITY
COULD POTENTIALLY YIELD CRITICAL FIRE WEATHER CONDITIONS ACROSS
THE LOWER ELEVATIONS OF NORTHWEST COLORADO AND NORTHEAST UTAH
WEDNESDAY AFTERNOON. MEANWHILE...ISOLATED SHOWERS AND THUNDERSTORMS
ARE POSSIBLE WEDNESDAY AFTERNOON OVER THE PARK AND GORE RANGES.
THE SNOW LEVEL WILL LOWER TO THE MOUNTAIN BASES WEDNESDAY NIGHT
WITH LIGHT ACCUMULATIONS POSSIBLE. A SEASON ENDING FREEZE IS
POSSIBLE ACROSS PORTIONS OF NORTHWEST COLORADO AS WELL AS THE HIGH
VALLEYS OF THE EAGLE TO VAIL CORRIDOR EARLY THURSDAY MORNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
NL
Drought, Eastern Uinta Mountains
- When
- October 1, 12:00 AM MST to October 31, 11:59 PM MST
- Where
- Eastern Uinta Mountains forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 40.506, -109.513 (the zone’s center; the record gives no point)
Extreme drought conditions remained in place across the eastern Uinta Mountains through the month of October.
Drought, Eastern Uinta Basin
- When
- October 1, 12:00 AM MST to October 31, 11:59 PM MST
- Where
- Eastern Uinta Basin forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 40.125, -109.518 (the zone’s center; the record gives no point)
Extreme drought conditions remained in place across the eastern Uinta Basin through the month of October.
Drought, Tavaputs Plateau
- When
- October 1, 12:00 AM MST to October 31, 11:59 PM MST
- Where
- Tavaputs Plateau forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 39.554, -109.544 (the zone’s center; the record gives no point)
Extreme drought conditions remained in place across the western Tavaputs Plateau through the month of October.
Drought, Grand Flat and Arches
- When
- October 1, 12:00 AM MST to October 31, 11:59 PM MST
- Where
- Grand Flat and Arches forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.982, -109.570 (the zone’s center; the record gives no point)
Extreme drought conditions remained in place across the Grand Flat and Arches region through the month of October.
Drought, La Sal & Abajo Mountains
- When
- October 1, 12:00 AM MST to October 31, 11:59 PM MST
- Where
- La Sal & Abajo Mountains forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.304, -109.687 (the zone’s center; the record gives no point)
Extreme drought conditions remained in place across over the La Sal Mountains, while severe drought conditions persisted in the Abajo Mountains and adjacent foothills through the month of October.
Drought, Southeast Utah
- When
- October 1, 12:00 AM MST to October 31, 11:59 PM MST
- Where
- Southeast Utah forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.626, -109.805 (the zone’s center; the record gives no point)
Extreme drought conditions remained in place across southeast Utah through the month of October.
Drought, Canyonlands / Natural Bridges
- When
- October 1, 12:00 AM MST to October 31, 11:59 PM MST
- Where
- Canyonlands / Natural Bridges forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.626, -109.805 (the zone’s center; the record gives no point)
Extreme drought conditions remained in place along the lower Colorado River basin of southeast Utah, including the Canyonlands and Natural Bridges National Parks, through the month of October.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Drought in Nebraska, October 1 to 31, 2012$119 million · 24 events
- Drought in Texas, October 1 to 31, 2012$120 million · 20 events
- Drought in Illinois, October 1 to 31, 2012$178 million · 8 events
- Drought in Texas, October 1 to 31, 2012$50 million · 24 events
- Drought in Kansas, October 1 to 31, 2012$20 million · 6 events
- Drought in Oklahoma, October 1 to 31, 2012$10 million · 3 events
- Tornadoes and Flash Flood in Tennessee, October 1 to 2, 2012$55,000 · EF1 · 7 events
- Drought in Iowa, October 1 to 13, 201251 events
- Drought in Oklahoma, October 1 to 31, 201248 events
- Flash Flooding and Damaging Winds in Georgia, October 1 to 2, 2012$45,000 · 50 kt wind · 7 events
- Drought in Arkansas, October 1 to 31, 201237 events
- Drought in Missouri, October 1 to 31, 201234 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 419984, 419985, 419986, 419987, 419988, 419989, 419990.